Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Already anemic; prescribed dapsone
Mar 29, 2012

I suffered kidney failure on Jan. 21, 2012 and as a result became anemic. Although my kidneys are now 'normal', I am still fighting the anemia, as the RBC and hemoglobin (11.0) are not yet up to normal levels. I had a couple setbacks after the kidney failure including 2 further hospitilizations due to a very high fever caused my some unidentified viral infection. My HIV doc feels this may have been caused by Bactrim, though I had only taken it prior to one of the times I fell ill. Now, I am STILL anemic and they are prescribing Dapsone due to my CD4 being lower than 200. Should I be worried? I read online that it lowers RBC in all patients, not just those with the G6PD gene? I want the anemia to improve, not get worse. Thanks for your reply. J

Response from Dr. Young

Hi and thanks for posting.

Sorry to hear about your health travails.

The first question is why you're anemic-- is it because of persistent renal injury or low erythropoetin (Epo) levels? Some other issue? (Like other drug reaction from AZT or bone marrow problem).

Dapsone is reasonable to use as a second-line option to prevent Pneumocystis in Bactrim-allergic persons (especially if your G6PD test was negative). Serious anemia from Dapsone is uncommon, but given your current anemia, it's reasonable to pay close attention to your counts. If they they trend downward, switching to an alternate antibiotic, such as atovaquone would be recommended.

Hope that helps, BY



Previous
Can i eat Marlyn's Hep-Forte while taking HAART meds?
Next
Recently infected - Complera vs Atripla

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement